|Allergy Meds, HIV & Immune Reconstitution Syndrome
Jul 22, 2007
I have a question regarding allergy meds and a 20-y/o HIV infection.
I started treatment, about twenty years ago, in ACTG019 (AZT monotherapy for people with >500 CD4+ T cells). I've noticed that during the last ten years or so, my allergy symptoms have steadily gotten worse.
Last year, I could barely work because of VERY itchy watery eyes and constantly dripping nose. Last year symptoms started at the beginning of spring, with six to eight weeks of the worst symptoms, and I had minor symptoms up until the first frost.
This year I talked my General Practitioner, who prescribed Allegra and Singulair. The Allegra worked very well.
But, becuase I've read that Singulair suppresses Immune Reconstitution Syndrome/Disease (IRS/D), I didn't want to take it (I received samples) until I checked with an immunologist that has studied IRS/D. I don't know who to talk to about this.
I've been off all anti-HIV meds for almost three years. My last T cell count was in the low 700s, and viral load around 30K. I suspect that if Singulair can suppress IRS/D, that it can impact my fight with HIV. But, would the impact be negative or positive?
What impact MIGHT Singulair have on viral load or CD4+ or CD8+ T cells? What impact will Singulair have on HIV's destruction of lymph tissue? Are there any studies to draw information from?
Has anyone read the papers on Singulair and IRS/D? I've read the abstracts and lay-press info. But, I haven't made the long trek to a medical college to read the papers.
Thank you for your services!
Response from Dr. Conway
Singulair might well blunt the symptoms of an immune reconstitution syndrome by acting as an antiinflammatory agent (inhibiting leukotrienes). I am not sure I understand how this could be a bad thing, though. As much as this process is involved in mediated HIV-driven cell and tissue destruction, it might help reduce the intensity of this phenomenon. As far as any effects on the viral load or CD4 count, I am not sure I can think of how this would work and I am quite certain that no effect has been reported.
- Pain In Penis After Reused Needle Worried I Have HIV
- Red Spots After Rubbing Penis Worried I Have HIV
- Tingling In Feet After Mutual Masturbation Worried I Have HIV
- What Will Happen If You Don't Treat Genital Warts?
- Accuracy Of Elisa Test After 30 Days
- Do They Test For Hiv In Routine Blood Tests?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.